Key result
Intravenous adenosine for AVNRT triggers transient ventricular fibrillation and hemodynamic collapse in a normal heart.
Why the study?
Adenosine is widely used for PSVT treatment but its potential to induce life-threatening ventricular arrhythmias in patients without structural heart disease or prolonged QT syndrome is not well documented.
Case Report (n=1)
No
While adenosine is standard therapy for AVNRT, it carries a rare but severe risk of precipitating malignant ventricular arrhythmias like ventricular fibrillation, necessitating continuous cardiac monitoring and immediate availability of defibrillation.
May rarely trigger VF in AVNRT even with normal hearts; leaves open optimal monitoring protocols for adenosine use.
An 86-year-old woman was treated for atrial fibrillation. A total of 1.00 mg of digoxin and 12.5 mg of verapamil hydrochloride were administered intravenously during an 8-hour period with no slowing of her heart rate, but the rhythm became regular. Subsequently, 15 mg of verapamil hydrochloride was administered intravenously during a 40-minute period with no reduction in heart rate. Adenosine (6 mg) was then administered intravenously. Approximately 20 seconds after adenosine infusion into a vein in the patient's right arm, a 2.2-second pause developed, followed by ventricular flutter and then fibrillation. The patient required resuscitation and defibrillation.
No takes yet. Share an insight, caveat, or question.
Ethan S. W. Ben-Sorek (1993) conducted a case report in Atrioventricular Nodal Re-entry Tachycardia (AVNRT) (n=1). Adenosine was evaluated on Ventricular fibrillation. Intravenous administration of 6 mg adenosine for AVNRT induced a transient episode of ventricular fibrillation and hemodynamic collapse in a patient with a structurally normal heart.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: